Alert archive / Florida / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Jacksonville, FL

May 2, 2004Putnam County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 2, 2004, 6:09 PM EDT for Putnam County, Saint Johns County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2004, 6:09 PM EDT (22:09 UTC)
Expired
May 2, 2004, 7:00 PM EDT
In force
51 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Putnam County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 81 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:30 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 2, 4:30 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT SUN MAY 2 2004

UPDATED MARINE WARNING SECTION TO INCLUDE SCA CONDS FOR OFSHR WATERS
AS NEW 18Z MODEL RUNS ARE SUPPORTING SLIGHTLY HIGHER WINDS AHEAD OF
THE PRE FRONTAL TSTM ACTIVITY OVERNIGHT.

...SEVERE THUNDERSTORM WATCH FOR INLAND SE GA TIL 7 PM EDT...

...ISOLATED SEVERE STORMS POSSIBLE NEAR COAST THROUGH EARLY
EVENING...

.SHORT TERM (TONIGHT-WED)...WATER VAPOR IMAGERY SHOWING STRONG
SHORT WAVE TROUGH DIGGING SE ACROSS NATIONS MID SECTION WITH
A SURGE OF GULF MOISTURE PRECEDING IT. WSR 88D SHOWING PREFRONTAL
SQUALL LINE ENTERING SE GA CWA WITH ADDITIONAL STORMS FORMING SOUTH
AND EAST OF IT. IN ADDITION...SHALLOW EAST COAST SEABREEZE HAS
FORMED ALONG EAST COAST AND MOVING SLOWLY INLAND. COULD BE SEEING
SEVERE STORMS IN OUR GA CWA NEXT FEW HOURS. IN ADDITION...ANY
OUTFLOW BOUNDARIES THAT HIT THE SEA BREEZE FRONT COULD PRODUCE
A COUPLE OF ISOLATED STORMS AS WELL. COLD FRONT STILL POISED TO
MOVE THROUGH SE GA AFTER MIDNIGHT TONIGHT AND NE FL 12Z MONDAY.
BOTH MAV AND MET HAVE CATEGORICAL POPS TONIGHT AND SEE NO
REASON TO DEVIATE. SHOULD SEE CLEARING FROM NW TO SE FOLLOWING
FRONTAL PASSAGE MONDAY...BUT THE SHOWERS LIKELY LINGERING ACROSS
SE CWA (MARION...PUTNAM...FLAGLER...) THROUGH EARLY AFTERNOON.
AFTER THAT...A TURN TO COOLER AND MUCH DRIER CONDITIONS AS
SHORT WAVE TROUGH EXITS AND HIGH PRESSURE BUILDS IN. TEMPS RUNNING
BELOW NORMAL BOTH TUE AND WED.

.LONG TERM (THU-SUN)...DEEP LAYER RIDGING WILL SLOWLY BUILD IN
BEHIND DEPARTING SHORTWAVE. MOISTURE BEGINS TO INCREASE AGAIN BY
FRIDAY AND EXPECTING MAINLY ISOLATED DIURNAL TYPE CONVECTION  IN
ASSOCIATION WITH SEA BREEZE COLLISIONS. DID FOLLOW THE MRF MOS
GUIDANCE AND WENT WITH A SLIGHT CHANCE OF SHOWERS/STORMS FRIDAY
ONWARD. GENERALLY...IT WILL BE DRIER AND WARMER THAN
NORMAL.
&&

.MARINE...VERY MARGINAL SCEC CONDS OVER THE WATERS AT THE MOMENT WITH
WINDS GENERALLY OUT OF THE SOUTH SUSTAINED AT 10-15 KTS WITH HIGHER
GUSTS. SCEC CONDS WELL OFFSHORE TONIGHT. STEERING FLOW WILL ALLOW
FOR TSTM ACTIVITY THAT DEVELOPS ALONG THE COASTAL AREAS TO MOVE INTO
THE WATERS WITH GUSTY WINDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 60 75 49 76 / 80 50 10 10
SSI 63 77 55 73 / 80 80 10 10
JAX 65 77 54 76 / 80 80 10 10
SGJ 67 76 59 73 / 70 80 20 10
GNV 65 77 53 79 / 80 80 10 10
OCF 67 79 55 79 / 80 80 20 10

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...SMALL CRAFT ADVISORY AMZ470.
GA...SMALL CRAFT ADVISORY AMZ472/474.
&&

PP/JH
Hazardous weather outlook, May 2, 1:25 PM EDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
125 PM EDT SUN MAY 2 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-022300-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
125 PM EDT SUN MAY 2 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR INLAND SOUTHEAST
GEORGIA UNTIL 7 PM EDT...

...ISOLATED SEVERE STORMS STILL POSSIBLE NEAR THE COAST LATE THIS
AFTERNOON AND EARLY EVENING...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES THIS AFTERNOON...

PLEASE REFER TO THE SURF ZONE FORECAST FOR MORE DETAILS CONCERNING
THE MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS WILL CONTINUE TO BREAK OUT EAST OF AN APPROACHING COLD
FRONT AND MOVE ACROSS MUCH OF THE REGION THIS AFTERNOON AND INTO THE
EARLY EVENING. THE STORMS ACROSS INLAND SOUTHEAST GEORGIA COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.
ALSO...THERE MAY ISOLATED SEVERE STORMS NEAR THE I-95 CORRIDOR
LATE THIS AFTERNOON AND EARLY EVENING...LIKE YESTERDAY...AS A RESULT
OF A SEA BREEZE COLLISION.

IN ADDITION...SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL CAUSING PONDING OF WATER ALONG ROADWAYS AND
IN LOW-LYING AREAS. THERE MAY ALSO BE LOCALIZED FLOODING IN SOME LOW
LYING AREAS WHERE THERE WAS HEAVY RAINFALL YESTERDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...THUNDERSTORMS
WILL PRECEDE A COLD FRONT MONDAY. THE MAIN WEATHER CONCERNS WILL BE
GUSTY WINDS TO 40 MPH AND LOCALLY HEAVY RAINFALL.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS IN THE WATCH AREA ARE REQUESTED TO SELF ACTIVATE.
PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, May 2, 5:18 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
518 PM EDT SUN MAY 2 2004

GAZ153-154-165-166-022200-
COASTAL CAMDEN GA-COASTAL GLYNN GA-INLAND CAMDEN GA-INLAND GLYNN GA-
518 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CAMDEN AND GLYNN
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 600 PM
EDT...

AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
15 MILES NORTHWEST OF BRUNSWICK TO 5 MILES EAST OF WOODBINE...MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND DOVER BLUFF...DOCK JUNCTION...BOYS
ESTATE...COUNTRY CLUB ESTATES...BRUNSWICK...ST. SIMONS...GLYNN HAVEN
AND SEA ISLAND THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...DANGEROUS CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. LOCALLY
HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW LYING AREAS.

HESS
Local storm report, May 2, 5:30 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND DMG     ALMA                    31.54N 82.48W
05/02/2004                   BACON              GA   EMERGENCY MNGR

            LARGE TREE LIMBS AND POWERLINES BLOWN DOWN

&&

PP
Special weather statement, May 2, 5:40 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
540 PM EDT SUN MAY 2 2004

FLZ037-022230-
PUTNAM FL-
540 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 630 PM EDT...

AT 540 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF PALATKA...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SATSUMA...PALATKA...SAN MATEO...EAST PALATKA...ORANGE MILLS
AND BOSTWICK THROUGH 630 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

TRABERT
Special weather statement, May 2, 5:41 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
541 PM EDT SUN MAY 2 2004

FLZ025-022230-
DUVAL FL-
541 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 630 PM EDT...

AT 541 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTH OF SAN MARCO...OR ABOUT 2
MILES NORTH OF MANDARIN...MOVING NORTHEAST AT 25 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SAN MARCO...UNF...DOWNTOWN
JACKSONVILLE...ARLINGTON...TALLYRAND...FORT CAROLINE...MAYPORT AND
LITTLE TALBOT ISLAND THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, May 2, 5:50 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
550 PM EDT SUN MAY 2 2004

FLZ033-022245-
ST. JOHNS FL-
550 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 645 PM EDT...

AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ABOUT 5 MILES SOUTHWEST OF
BAKERSVILLE...OR ABOUT 10 MILES NORTH OF HASTINGS...MOVING NORTHEAST
AT 25 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND SPUDS...HASTINGS...ELKTON...BAKERSVILLE...DUPONT CENTER...ST.
AUGUSTINE SHORES...ST. AUGUSTINE SOUTH AND BUTLER BEACH THROUGH 645
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ENYEDI
Local storm report, May 2, 5:54 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
554 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             OCALA                   29.19N 82.13W
05/02/2004  1.00 INCH        MARION             FL   PUBLIC

&&

PP

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:29 PM EDTSevere Thunderstorm WarningJAXMarion46 min
May 2, 5:45 PM EDTSpecial Marine WarningJAX60 min
May 2, 6:45 PM EDTSpecial Marine WarningJAX60 min
May 2, 7:12 PM EDTSevere Thunderstorm WarningJAXFlagler, Saint Johns48 min
May 2, 7:42 PM EDTSpecial Marine WarningJAX48 min
May 2, 3:29 PM EDTSevere Thunderstorm WarningJAXJeff Davis31 min
May 2, 4:12 PM EDTSevere Thunderstorm WarningJAXAppling48 min
May 2, 4:24 PM EDTSevere Thunderstorm WarningJAXJeff Davis51 min
May 2, 4:41 PM EDTSevere Thunderstorm WarningJAXBrantley34 min
May 2, 5:08 PM EDTSevere Thunderstorm WarningJAXBacon22 min

Nearby

Severe Thunderstorm Warnings in Florida, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.